Washington, 2017Flooding in Washington, May 5 to 7, 2017
May 5 to 7, 2017 · NWS OTX · 3 events in 1 county or zone
The Kettle River near Ferry flooded multiple times during the month of May, achieving Major Flood Stage once and Moderate Flood Stage another time during periodic rises and falls due to mountain snow melt. Bottom lands, fields and roads along the river were flooded during the peak periods but little or no damage to structures was noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Kettle River near Ferry flooded multiple times during the month of May, achieving Major Flood Stage once and Moderate Flood Stage another time during periodic rises and falls due to mountain snow melt. Bottom lands, fields and roads along the river were flooded during the peak periods but little or no damage to structures was noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 5, 4:17 PM PST, 2 hours 28 minutes earlier.
Area forecast discussion, May 5, 4:17 PM PST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
517 PM PDT Fri May 5 2017
.SYNOPSIS...
A slow moving frontal system will be the focus for showers and
isolated thunderstorms through this evening. Saturday will be
cooler with showers lingering over the Idaho Panhandle and far
eastern Washington. Monday and Tuesday will have the best chance
of being dry next week. Unsettled weather will likely return by
Wednesday night or Thursday.
&&
.DISCUSSION...
Tonight...An upper level trough off the coast will continue to
result in south-southwest flow aloft over the region tonight with
a slow moving cold front over NE Washington that will edge into
the Idaho Panhandle tonight. Plenty of instability remains with
LAPS analysis as of 1 pm indicating surface based CAPE of
500-1000 J/KG over the Upper Columbia Basin, Okanogan Valley,
northeast Mountains, Idaho Panhandle, as well as the Blue
Mountains/Lewiston/Camas Prairie areas. Even higher CAPE of 1500
J/KG was evident over the Baker City, OR area with stronger storms
developing over the Oregon Blue Mountains that will likely track
into far SE Washington, the Lewiston area, and possibly the
Central Panhandle Mountains late this afternoon into the evening
hours. Storms will continue to initiate through early this evening
over NE Washington into the north Idaho Panhandle as well. With
0-6km shear values of 45-60 kts some storms are expected to be
long lived and capable of producing isolated large hail. Also the
very moisture rich atmosphere could producing isolated flash
flooding mainly near burn scars over the northern mountains. The
current flash flood watches run through 5 pm but these may need to
be extended a few hours. The Cascades, Moses Lake area, and the
lower portions of the palouse should stay free of thunderstorms as
cooler more stable marine air continues to poor in behind the
cold front. Thunderstorm activity is expected to die down after
sunset although enough instability is present that a few may
linger into the late evening especially closer to the
Idaho/Montana border. Overnight the mid level front stalls over
far Eastern Washington and north Idaho with a band of rain showers
expected to linger over these areas. JW
Saturday through Monday: The upper level trough axis will push
onto the coast Saturday. Light rain will continue across extreme
eastern WA and north ID during the morning and by the afternoon
most of the showers should reside in north ID. Temperatures will
continue their downward trend with 7 to 10 degrees below average
for this time of the year. Boy wasn't our warm up brief?? Temps
Sat will be in the mid 50s to mid 60s. We will see a few degrees
of warming Sunday and then again on Monday, so we will be back up
to average readings Monday of mid 60s to lower 70s in the valleys
around the region. The trough axis crosses the Cascades early
Sunday. Our moist southerly flow will transition to a drier
northwesterly flow through the day. The best chance of showers
will once again reside in the north ID Panhandle, which will
decrease by evening, with a dry forecast for Monday. Monday the
models are showing a weather disturbance moving through southern
BC. The strongest energy looks to remain north of the boarder and
with the drier air across our region, think we will just see some
flat cumulus across northern WA and ID. /Nisbet
Monday night through Wednesday...Through this period the forecast
should be mainly dry as high pressure builds into the region from
the east. But the the reason for the ridge to build is because of
another robust weather system expected to set up off the coast
late in the day Wednesday. The upper level flow will change form
westerly to southerly through the period. This will do 2 things
allow temperatures to increase and allow deeper moisture to slowly
advect into the region. Temperatures will increase to the upper
60s to mod 70s on Tuesday and in the 70s on Wednesday. With
increased moisture we expect clouds to be on the increase through
the day Wednesday. And there will be a low end chance for a few
mountain showers late in the day, but confidence in showers are
pretty low right now.
Wednesday night through Friday...The aforementioned upper level
low is expected to close off and then slowly move inland Friday
and Saturday. This is where confidence in the models begins to
fall apart. While they all show the region getting showers and
possibly thunderstorms, the timing and intensity are different.
There will be time to dial in the forecast over the next few days,
but for now the chance for showers were bumped up both Thursday
night and Friday. With increased unsettled weather temperatures
will go down and it will be possible for highs to drop down to or
below seasonal averages by Friday and into the weekend. We can
also expected gusty southwest winds with any of these storms.
Tobin
&&
.AVIATION...
00Z TAFS: A cold front is moving through the eastern portion of
the forecast area as of 500 PM this afternoon. Numerous showers
and scattered thunderstorms were forming along the front and
pushing eastward. This will affect the KGEG/KSFF/KCOE/KPUW/KLWS
TAF sites through 02z. The showers and thunderstorms will push
into the Panhandle mountains through the evening resulting in
mountain obscurations. In addition southwest winds are increasing
across the lower east slopes and the basin with localized gust
25-30kts. After a brief lull early this evening isolated to
scattered showers will again increase across the eastern zones
between 08-18z as the trough moves through the region. Cigs will
fluctuate between VFR/MVFR with the showers. Partial clearing is
expected after 18z. Tobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 56 42 61 43 65 / 70 60 10 10 0 0
Coeur d'Alene 43 56 41 60 41 65 / 80 60 20 10 0 0
Pullman 41 53 41 58 41 64 / 80 50 20 10 0 0
Lewiston 46 57 46 63 45 69 / 70 50 30 10 0 0
Colville 48 61 42 64 42 68 / 50 30 10 10 0 0
Sandpoint 47 56 40 59 38 63 / 70 50 20 20 10 0
Kellogg 43 51 40 56 39 63 / 80 60 60 20 10 10
Moses Lake 45 64 41 68 43 72 / 10 10 0 0 0 0
Wenatchee 43 61 41 65 44 69 / 10 0 0 0 0 0
Omak 45 65 41 67 43 71 / 20 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 5, 4:09 AM PST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
509 AM PDT Fri May 5 2017
WAZ034-041>044-061215-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
509 AM PDT Fri May 5 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms will be possible today, mainly earlier in the day.
Storms may produce brief gusty winds, small hail and locally heavy
downpours. The threat of Flash Flooding will decrease during the
afternoon as the main thunderstorm threat moves off to the east.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather expected at this time.
IDZ002>004-026-027-WAZ031>033-035-036-061215-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
509 AM PDT Fri May 5 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
localized debris flows or landslides, largely in the steeper
terrain or near recent burn scars.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather expected at this time.
IDZ001-WAZ037-038-061215-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
509 AM PDT Fri May 5 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
flash flooding and debris flows or landslides, largely in the
steeper terrain and near recent burn scars.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather expected at this time.
In the hours before
Local storm report, May 5, 4:06 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
506 PM PDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL LAPWAI 46.40N 116.80W
05/05/2017 M0.75 INCH NEZ PERCE ID PUBLIC
&&
BWSpecial weather statement, May 5, 5:22 PM PST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
622 PM PDT FRI MAY 5 2017
IDZ001-004-060200-
Central Panhandle Mountains ID-Northern Panhandle ID-
622 PM PDT FRI MAY 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BONNER AND
NORTHWESTERN SHOSHONE COUNTIES UNTIL 700 PM PDT...
At 621 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Ponderay to 10 miles south
of Clark Fork. Movement was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Sandpoint, Ponderay, Kootenai, Clark Fork, East Hope, Hope, Elmira,
Colburn, Cabinet and Schweitzer Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near the north end of Lake Pend Oreille, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4801 11605 4794 11621 4850 11681 4850 11605
TIME...MOT...LOC 0121Z 232DEG 30KT 4836 11667 4800 11623
SVH
Flood, Ferry
- When
- May 5, 6:45 PM PST to May 7, 11:15 PM PST
- Where
- Ferry County, 4.9 mi N of Toroda to 4.97 mi NNE of Toroda
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 49.000, -118.790
The Kettle River Gage near Ferry recorded a rise above the Flood Stage of 18.5 feet at 6:45 PM PST on May 5th, passed through the Major Flood Stage of 20.5 feet and crested at 20.7 feet at 10:15 PM on May 6th. The river dropped back below Flood Stage at 11:15 PM on May 7th. The river rose above flood stage again later in the month.
Flood, Ferry
- When
- May 6, 8:00 AM PST to May 7, 12:00 AM PST
- Where
- Ferry County, 4.86 mi N of Toroda to 4.46 mi N of Toroda
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 49.000, -118.760
The Kettle River flooded with water washing out portions of Customs Road near the Canadian Border.
Flood, Ferry
- When
- May 6, 10:00 AM PST to May 7, 2:00 AM PST
- Where
- Ferry County, 4.53 mi NNE of Curlew to 4.58 mi SSW of Danville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 48.940, -118.560
The Kettle River flooded with water over Highway 21 near Little Goosmus Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, May 5, 20171 death · $929,000 · EF1 · 23 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$387,000 · EF1 · 73 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$4.0 million · EF0 · 3 events
- High Wind and Strong Wind in Vermont, May 5, 2017$605,000 · 64 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, May 5, 2017$231,000 · EF0 · 7 events
- Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017$86,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in Virginia, May 5, 2017$49,000 · EF0 · 19 events
- Strong Wind in Pennsylvania, May 5, 2017$86,000 · 7 events
- Flash Flooding in Missouri, May 5, 2017$100,000 · 2 events
- Damaging Winds in South Carolina, May 5, 2017$50,000 · 55 kt wind · 2 events
- Strong Wind in Illinois, May 5, 2017$19,000 · 19 events
- Tornadoes and Damaging Winds in Virginia, May 5, 2017EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699680, 699682, 699681.